Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 97, NWS Binghamton, NY

July 1, 2004Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 1, 2004, 10:39 PM EDT for Otsego County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 10:39 PM EDT (02:39 UTC)
Expired
Jul 1, 2004, 11:45 PM EDT
In force
66 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Otsego County, NY

The radar

The Albany radar (KENX), 79 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1724 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 020239
SVRBGM
NYC077-020345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1039 PM EDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OTSEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 1145 PM EDT

* AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RICHFIELD SPRINGS...OR ABOUT 13 MILES
  NORTHWEST OF COOPERSTOWN...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHFIELD SPRINGS AT 1045 PM EDT
  SPRINGFIELD AT 1100 PM EDT
  CHERRY VALLEY AT 1110 PM EDT

ONE INCH SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 4293 7517 4281 7521 4268 7465 4289 7460

$$

VAN AUSDALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:55 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 1, 5:55 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
555 PM EDT THU JUL 1 2004

.SHORT TERM...
UPDATE...ISSUED ZONES TO DROP SEVERE THUNDERSTORM WATCH FOR ALL BUT
ONEIDA COUNTY. THE WATCH FOR ONEIDA COUNTY WILL CONTINUE UNTIL 9 PM
EDT.

RRM

...PREVIOUS AFD...

CONVECTION IS OFF TO A SLOW START WITH LITTLE SHEAR AND FORCING.
INSTABILITY GREAT. TEMPS HAVE SOARED INTO 80S. WAITING FOR COLD
FRONT ON NORTH SIDE OF LAKE ONTARIO. THIS COULD CAUSE SOME
DEVELOPMENT AS IT HITS THE SOUTH SHORE. CONVECTION WILL CONTINUE
SOUTH WITH FRONT INTO EVENING. AHEAD OF FRONT ISOLATED CELLS WILL
CONTINUE. SOME PULSING BUT NOWHERE NEAR SEVERE. WITH MOVEMENT AND
COVERAGE ATTM THUNDERSTORMS WITH HEAVY RAIN WILL ONLY CAUSE ISOLATED
FLASH FLOODING AT BEST. RIVER FLOODING WILL NOT HAPPEN WITH LOW
LEVELS.

WITH LOSS OF HEATING THIS EVENING AND COLD FRONT WASHING OUT
CONVECTION SHOULD DIE AROUND MIDNIGHT. SHORT WAVE WILL STAY
STRONGEST ACROSS EXTREME NORTH PASSING THROUGH THIS EVENING.

FRONT MAY CREATE ENOUGH CONVERGENCE TO SET SOME ADDITIONAL
CONVECTION OFF FRIDAY IN EXTREME SOUTH. DRIER AIR ACROSS MOST OF CWA
WILL MAKE FOR A PS WARM DAY.

HIGH PRESSURE BUILDS IN FRI PM DROPPING WINDS AND CLEARING SKIES.
THIS HIGH WILL LAST INTO SATURDAY. DEWPTS WILL ONLY DROP INTO 50S SO
FOG MAY OCCUR AGAIN SAT MORNING. MAX TEMPS SAT A TAD WARMER WITH WAA
ADVECTION STARTING.
&&

.LONG TERM (SAT NIGHT - WED)...
IT STILL APPEARS THAT A STORM SYSTEM AND ASSOCIATED SLOW MOVING COLD
FRONT WILL BE OUR MAIN PLAYERS FROM SUNDAY INTO MONDAY.  DURING THE
DAY ON THE FOURTH...MOST OF THE SHOWERS AND STORMS COULD HOLD OFF
UNTIL LATER IN THE AFTERNOON...ESPECIALLY IF PROGRESSIVELY SLOWER
MODEL TRENDS PERSIST.  SUNDAY NIGHT AND AT LEAST THE FIRST HALF OF
MONDAY STILL LOOK WET AT THIS JUNCTURE AS THIS MAIN FRONT ITSELF
MOVES THROUGH AND INTERACTS WITH DEEPER MOISTURE.

CONDITIONS SHOULD BEGIN TO IMPROVE BY MONDAY EVENING AS THE FRONT
PUSHES TOWARD THE EAST COAST.  WELL MAINTAIN DRY WEATHER TUESDAY
WITH WEAK HIGH PRESSURE STILL PROGGED TO BE OVER THE REGION.

MOST OF THE LONGER RANGE MODELS HAVE ANOTHER FRONTAL SYSTEM MOVING
INTO THE AREA ON WEDNESDAY...SO WE KEPT THE CHANCE OF SHOWERS OR
THUNDERSTORMS FOR THIS PERIOD.

OUR FIRST STAB AT LATER NEXT WEEK CALLS FOR MORE SUMMER-LIKE
TEMPERATURES THAN WEVE SEEN RECENTLY AS HEIGHTS BEGIN TO RISE OVER
THE EASTERN UNITED STATES.
&&

.AVIATION...
AT LEAST SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP OVER
THE REGION LATER THIS AFTERNOON INTO EARLY TONIGHT AS A COLD FRONT
APPROACHES.  CONDITIONS COULD BRIEFLY DETERIORATE TO MVFR AS ANY
STORMS AFFECT INDIVIDUAL TAF SITES.

SOME LIGHT FOG AND PATCHY STRATUS COULD FORM IN SOME OF THE SOUTHERN
TIER VALLEYS AND NORTHEAST PA LATE TONIGHT INTO EARLY FRIDAY MORNING
CLOSER TO SLOW MOVING FRONTAL BOUNDARY.

SOME DRYING IS EXPECTED FROM LATE FRIDAY MORNING THROUGH THE
AFTERNOON WITH VFR CONDITIONS ANTICIPATED.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...SEVERE THUNDERSTORM WATCH TIL 01Z.
NYZ009-037.
PA...NONE.
&&

SHORT TERM...CHAMPNEY
EXTENDED AND AVIATION...JUREWICZ
Hazardous weather outlook, Jul 1, 3:50 AM EDT, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 AM EDT THU JUL 1 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-021100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
350 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY THROUGH TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A FRONTAL BOUNDARY
THIS AFTERNOON. THE THUNDERTORMS WILL DEVELOP AROUND MID AFTERNOON
ACROSS THE FINGER LAKES AND BY LATE AFTERNOON ACROSS THE WESTERN
CATSKILLS. THE MAIN THREAT WILL BE ISOLATED DAMAGING WIND GUSTS AND
HAIL. THE THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST DURING THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FOR THE
FOURTH OF JULY HOLIDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 1, 7:59 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             POINT ROCK              43.38N 75.55W
07/01/2004  0.75 INCH        ONEIDA             NY   CO-OP OBSERVER

&&
Local storm report, Jul 1, 8:36 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
836 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             VERONA                  43.13N 75.58W
07/01/2004  0.75 INCH        ONEIDA             NY   LAW ENFORCEMENT

0715 PM     HAIL             POINT ROCK              43.38N 75.55W
07/01/2004  0.75 INCH        ONEIDA             NY   CO-OP OBSERVER

&&
Local storm report, Jul 1, 9:05 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
905 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             NEW HARTFORD            43.07N 75.29W
07/01/2004  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0825 PM     HAIL             VERONA                  43.13N 75.58W
07/01/2004  0.75 INCH        ONEIDA             NY   LAW ENFORCEMENT

0715 PM     HAIL             POINT ROCK              43.38N 75.55W
07/01/2004  0.75 INCH        ONEIDA             NY   CO-OP OBSERVER

&&
Local storm report, Jul 1, 9:19 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
919 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             VESTAL                  42.08N 76.05W
07/01/2004  0.75 INCH        BROOME             NY   NWS EMPLOYEE

0900 PM     HAIL             NEW HARTFORD            43.07N 75.29W
07/01/2004  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0825 PM     HAIL             VERONA                  43.13N 75.58W
07/01/2004  0.75 INCH        ONEIDA             NY   LAW ENFORCEMENT

0715 PM     HAIL             POINT ROCK              43.38N 75.55W
07/01/2004  0.75 INCH        ONEIDA             NY   CO-OP OBSERVER

&&
Local storm report, Jul 1, 10:07 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
1007 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     CONKLIN                 42.03N 75.80W
07/01/2004                   BROOME             NY   AMATEUR RADIO

            TREES DOWN.

0915 PM     HAIL             VESTAL                  42.08N 76.05W
07/01/2004  0.75 INCH        BROOME             NY   NWS EMPLOYEE

0900 PM     HAIL             NEW HARTFORD            43.07N 75.29W
07/01/2004  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0825 PM     HAIL             VERONA                  43.13N 75.58W
07/01/2004  0.75 INCH        ONEIDA             NY   LAW ENFORCEMENT

0715 PM     HAIL             POINT ROCK              43.38N 75.55W
07/01/2004  0.75 INCH        ONEIDA             NY   CO-OP OBSERVER

&&
Local storm report, Jul 1, 10:22 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
1022 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     CONKLIN                 42.03N 75.80W
07/01/2004                   BROOME             NY   AMATEUR RADIO

            TREES DOWN.

0920 PM     TSTM WND DMG     ENDICOTT                42.10N 76.06W
07/01/2004                   BROOME             NY   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN IN NORTH ENDICOTT.

0915 PM     HAIL             VESTAL                  42.08N 76.05W
07/01/2004  0.75 INCH        BROOME             NY   NWS EMPLOYEE

0900 PM     HAIL             NEW HARTFORD            43.07N 75.29W
07/01/2004  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0825 PM     HAIL             VERONA                  43.13N 75.58W
07/01/2004  0.75 INCH        ONEIDA             NY   LAW ENFORCEMENT

0715 PM     HAIL             POINT ROCK              43.38N 75.55W
07/01/2004  0.75 INCH        ONEIDA             NY   CO-OP OBSERVER

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:31 PM EDTSevere Thunderstorm WarningBGMOneida59 min
Jul 1, 9:10 PM EDTSevere Thunderstorm WarningBGMBroome50 min
Jul 1, 9:15 PM EDTSevere Thunderstorm WarningBGMMadison45 min
Jul 1, 9:30 PM EDTFlash Flood WarningBGMOneida6 hr

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.